Illinois, 2016Tornadoes and Damaging Wind in Illinois, October 6, 2016
October 6, 2016 · NWS DVN · 3 events in 1 county or zone
Low pressure brought strong thunderstorms over Iowa and Illinois the evening of October 6th, 2016. Just ahead of the low's path, a warm front was positioned over Iowa and Illinois near Interstate 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure brought strong thunderstorms over Iowa and Illinois the evening of October 6th, 2016. Just ahead of the low's path, a warm front was positioned over Iowa and Illinois near Interstate 80. This allowed for winds supporting tornadoes to develop with the strongest storms. A cluster of strong to severe storms moved from southeast Iowa northeast into Rock Island county, with several areas of damaging winds and tornadoes along the path from around the Quad Cities to Cordova, Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 6, 7:13 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 6, 7:13 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
813 PM CDT Thu Oct 6 2016
.UPDATE...
Issued at 755 PM CDT Thu Oct 6 2016
00z DVN raob shows pronounced low level inversion around 880 mb
capping surface based parcels. This would suggest any severe
wind threat is very low and would likely require a rotating storm
or fairly decent MESO to penetrate strong to severe wind to the
surface. While this can't be ruled out given such strong
environmental shear it would appear to be a low or isolated
risk. Hail may actually have a better chance of occurrence
per sounding with dry air aloft and WBZ around 10.8 kft agl, but
lapse rates while steep not overly impressive at around 6c/km
thus likely looking at sub-severe hail barring any rotating storm.
Toward midnight and through the overnight the capping inversion
will erode as the front moves in. This will allow for better
momentum transfer to surface, however instability will be weaker
by then and so while gusty winds would be likely with any storms
the threat for severe wind would be low. Storm motions will be
quite fast and seeing some at over 45 kts. This will limit rain
amounts to less than 0.5 inch in most areas, with portions of the
western and southern cwa most favored for the highest amounts, as
anticipate a weakening trend with the convection as it moves east.
&&
.SYNOPSIS...
Issued at 300 PM CDT Thu Oct 6 2016
Strong upper level located over western Nebraska lead to surface
cyclogenesis across Kansas this afternoon. This system is forecast
to move to the east and drag a warm front north across the area
through today. Cloud cover for most of the day has limited overall
heating and destabilization. This has limited the chance for
thunder this afternoon. Tonight, the surface low is forecast to
move through the area and lead to showers and thunderstorms across
the area.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 300 PM CDT Thu Oct 6 2016
Main forecast concern for the short term are the chances for
severe weather this evening and into tonight. The main forcing for
storms should be the cold front as it sweeps into the area. There
is a small chance that we could see some prefrontal convection,
but at this time confidence for that is low.
Guidance is in good agreement with track of the low pressure
after 00z Friday. The center of the low will stay just out of the
area as it moves to the NE through the period. The cold front will
usher in a much cooler and drier airmass for Tuesday with temps
below average and clear skies.
As far as the threat for severe weather for tonight. It appears
that the best threat for severe weather remains west of the
Mississippi River. With the timing of the fropa and thunderstorms
later in the day, after 00z and closer to 03z across the west.
Many of the storms will be in a decaying state. However, with the
shear across the area, there is a marginal potential for tornadoes
and wind gusts. Do not think that there is much of a risk for
large hail across the area. CAMS have been consistent with the
potential for storms remaining after 00z and more like 03z.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 300 PM CDT Thu Oct 6 2016
Overview: Dry weather and above average temperatures forecast into
Thursday, making for good harvesting conditions (although there is a
chance for rain by Thursday evening/night). With the mild temps, see
no threat for a freeze through next week.
Friday Night...High pressure builds in behind a cold front, ushering
in drier and cooler air. Clear and cool in the lower to mid 40s and
light winds. Favored low-lying cold spots may dip into the upper 30s.
Saturday and Sunday...Forecast highs are in the mid to upper 60s on
Saturday and then a few degrees warmer on Sunday. We'll have cool
overnight lows in the 40s which is normal for this time of year. A
very nice fall weekend to say the least.
Monday through Thursday...Warm in the mid 60s to lower 70s on
average with some day-to-day variation. Mid-level westerly winds
flowing perpendicular to the Northern Rockies progged to induce lee-
side cyclogenesis across the Northern Plains, thereby reinforcing
southerly winds and mild 850 temps above 10 C across the Midwest.
The low will move eastward with time, and could drag a cold front
with showers and thunderstorms through E Iowa/NW Illinois later on
Thursday/Thursday night. Uttech
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 633 PM CDT Thu Oct 6 2016
Have added mention of low level wind shear to the TAFs as
NAM/RAP/GFS BUFR soundings show winds increasing to around 50 kts
near 2kft agl by mid evening into the overnight ahead of a strong
cold front. The cold front will be accompanied by showers and
storms with brief periods of MVFR to IFR conditions in the storms.
The strongest storms will also be capable of producing strong
gusty winds of 30-45 kts. The cold front will sweep across the
terminals overnight and bring gusty northwest winds and likely a
period of lower clouds with mostly MVFR ceilings possibly
lingering until mid morning Friday. Expect a return to VFR
conditions by Friday afternoon with brisk northwest winds 15-25
kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...McClure
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Oct 6, 7:20 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU OCT 6 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
820 PM CDT THU OCT 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA TONIGHT.
A FEW OF STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT THE
THREAT FOR SEVERE WEATHER APPEARS LOW.
THE WAPSIPINICON...IOWA...CEDAR AND MISSISSIPPI RIVERS ARE
EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND
FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Oct 6, 8:45 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
945 PM CDT THU OCT 6 2016
ILC131-161-IAC057-087-115-070315-
ROCK ISLAND-MERCER-HENRY-LOUISA-DES MOINES-
945 PM CDT THU OCT 6 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND...
WESTERN MERCER...NORTHEASTERN HENRY...LOUISA AND NORTHERN DES MOINES
COUNTIES UNTIL 1015 PM CDT...
AT 944 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT UNION...
OR 10 MILES SOUTHWEST OF WAPELLO...MOVING NORTHEAST AT 50 MPH.
WINDS TO AROUND 50 MPH AND HALF INCH HAIL ARE LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...WAPELLO...MEDIAPOLIS...WINFIELD...MORNING SUN...
MILLERSBURG...NEW BOSTON...KEITHSBURG...GRANDVIEW...ELIZA...JOY...
OLDS...SEATON...OAKVILLE...MOUNT UNION...MANNON...TOOLESBORO...
OGLE...KOSSUTH AND FLAMING PRAIRIE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4112 9163 4116 9152 4116 9149 4118 9149
4140 9089 4111 9074 4107 9095 4106 9095
4092 9153
TIME...MOT...LOC 0244Z 245DEG 42KT 4109 9136
MCCLURELocal storm report, Oct 6, 9:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1021 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TORNADO MUSCATINE 41.42N 91.07W
10/06/2016 MUSCATINE IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED POSSIBLE TORNADO ON EAST SIDE OF
MUSCATINE NEAR F-70 AND HIGHWAY 61.
&&
RP KINNEYThunderstorm Wind, Rock Island
- When
- October 6, 9:28 PM CST
- Where
- Rock Island County, 0.97 mi N of Andalusia
- Measured
- 81 kt (93 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.444, -90.721
An area of damaged trees, including hardwood trunks snapped off were found near the Mississippi River shoreline area of Andalusia Illinois. Survey indicates that this was due to straight line wind gusts.
Tornado, Rock Island
- When
- October 6, 9:41 PM CST to 9:46 PM CST
- Where
- Rock Island County, 3.3 mi ESE of Coyne Center to 2.26 mi ESE of Coal Vly
- Rating
- EF0
- Path length
- 4.86 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.380, -90.513
A fast moving narrow tornado caused damage to trees and crops along its 4.9 mile long path. A few trees were uprooted at the Arrowhead Ranch just south of Coal Valley, Illinois.
Tornado, Rock Island
- When
- October 6, 9:57 PM CST to 10:00 PM CST
- Where
- Rock Island County, 1.5 mi SW of Cordova to 0.64 mi E of Cordova
- Rating
- EF1
- Path length
- 1.91 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.663, -90.337
An EF1 tornado began in southwestern Davenport in the downtown area, tracking northeast. Damage began on Credit Island, and extended through downtown Davenport, the Village of East Davenport, Bettendorf, and into rural northeast Scott County. The tornado crossed the Mississippi River south of Princeton, Iowa and continued into Illinois, hitting Cordova, Illinois before lifting. Along the path, damage was primarily to trees and outbuildings. Some trees fell on homes and cars. In downtown Davenport, the roof of the jail and the roof of a homeless shelter were also damaged. Peak winds were estimated to be 100 mph. The widest portion of the path occurred in eastern Davenport/Village of East Davenport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, October 6 to 7, 201611 deaths · 2 injured · $659 million · 23 events
- Tropical Storm and Flash Flood in Florida, October 6 to 8, 20161 death · $2.1 billion · 13 events
- Tornadoes and Flash Flooding in Kansas, October 6, 2016$1.6 million · EF3 · 27 events
- Tropical Storm and Tropical Depression in Florida, October 6 to 7, 2016$26 million · 11 events
- Tropical Storm in Florida, October 6 to 7, 2016$50,000 · 18 events
- Tornadoes and Hail in Kansas, October 6, 2016EF1 · 14 events
- Tornadoes and Damaging Winds in Iowa, October 6, 2016EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, October 6, 2016$8,000 · 2.5 in hail · 16 events
- Flooding and Hail in Texas, October 6, 2016$15,000 · 2 in hail · 4 events
- Hail in Nebraska, October 6, 20162.75 in hail · 9 events
- Flash Flooding and Damaging Winds in Oklahoma, October 6, 2016$2,000 · 61 kt wind · 8 events
- Tropical Storm in Georgia, October 6 to 8, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658911, 658910, 658919.